Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 366, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2008, 3:13 PM CDT for Leflore County, Mississippi. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 3:13 PM CDT (20:13 UTC)
- Expired
- May 24, 2008, 4:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 160 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:15 PM CDT | HAIL 0.75 | Minter City, MS | PEA TO PENNY SIZED HAIL FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2279 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 242013
SVRJAN
MSC083-242115-
/O.NEW.KJAN.SV.W.0366.080524T2013Z-080524T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...ITTA BENA...GREENWOOD...
* UNTIL 415 PM CDT
* AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MINTER CITY...OR 12 MILES EAST OF DREW...AND MOVING SOUTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SUNNYSIDE BY 330 PM CDT...
MONEY BY 350 PM CDT...
9 MILES NORTHEAST OF ITTA BENA BY 410 PM CDT...
GREENWOOD BY 415 PM CDT...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
LAT...LON 3381 9023 3376 9018 3375 9028 3372 9030
3370 9027 3374 9024 3373 9016 3370 9013
3368 9013 3366 9010 3347 9009 3336 9037
3366 9045 3379 9046 3382 9039
TIME...MOT...LOC 2013Z 328DEG 13KT 3375 9032
$$
BYB2 follow-up statements
000
WWUS54 KJAN 242031
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT SAT MAY 24 2008
MSC083-242115-
/O.CON.KJAN.SV.W.0366.000000T0000Z-080524T2115Z/
LEFLORE MS-
331 PM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR LEFLORE COUNTY...
AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SUNNYSIDE...OR 11 MILES NORTH OF ITTA BENA...MOVING SOUTHEAST AT 15
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MONEY BY 345 PM CDT...
7 MILES NORTHEAST OF ITTA BENA BY 405 PM CDT...
GREENWOOD AND 8 MILES NORTHEAST OF QUITO BY 415 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3381 9023 3376 9018 3375 9028 3372 9030
3370 9027 3374 9024 3373 9016 3370 9013
3368 9013 3366 9010 3347 9009 3336 9037
3366 9045 3379 9046 3382 9039
TIME...MOT...LOC 2031Z 328DEG 13KT 3366 9031
$$
BYB000
WWUS54 KJAN 242118
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT SAT MAY 24 2008
MSC083-242127-
/O.EXP.KJAN.SV.W.0366.000000T0000Z-080524T2115Z/
LEFLORE MS-
417 PM CDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR LEFLORE COUNTY EXPIRES AT 415
PM CDT...
STRONG THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHERN LEFLORE
COUNTY. THESE STORMS ARE DRIFTING SOUTHEAST AND WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL AND WINDS TO 45 MPH...ALTHOUGH THESE STORMS
ARE NO LONGER CONSIDERED SEVERE.
LAT...LON 3381 9023 3376 9018 3375 9028 3372 9030
3370 9027 3374 9024 3373 9016 3370 9013
3368 9013 3366 9010 3347 9009 3336 9037
3366 9045 3379 9046 3382 9039
TIME...MOT...LOC 2031Z 328DEG 13KT 3366 9031
$$
BYBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:27 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 24, 11:27 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1127 AM CDT SAT MAY 24 2008 .UPDATE...MORNING ANALYSES SHOWING RICH LOW LEVEL MOISTURE BACK IN PLACE AS OLD FRONTAL BOUNDARY HAS DRIFTED UP TO NEAR A KJBR-KCBM LINE. BIG ISSUE WILL BE THE UPSTREAM MCS DROPPING SEWD FROM THE OZARKS THIS AFTERNOON ON THE BACK SIDE OF MID-UPPER RIDGE AXIS OVER TX. THE NCEP ARW/WRF 4KM BRINGS THE COMPLEX SEWD ALONG THE BOUNDARY THROUGH NERN THIRD OF MS AND THE 12Z NAM12 IS SIMILAR BUT TOO FAST. HAVE RAISED POPS TO LIKELY CATEGORY AND LOWER MAX TEMPS SLIGHTLY FOR NERN CWFA AS A RESULT WITH LITTLE CHANGE ELSEWHERE WITH STRATUS CLOUD LAYER PROVIDING ENOUGH COVER TO SLOW HEATING PROCESS JUST A BIT. MODELS CONTINUE TO INDICATE STRONG INSTABILITY ACROSS THE AREA WITH 3000-3500 J/KG OF MLCAPE AND 7-500MB LAPSE RATES OF NEAR 6.5-7C/KM ACROSS THE AREA. HAVE INCLUDED GUSTY WINDS FOR NERN MS WITH THE STORMS AND WILL KEEP A CHANCE OF EVENING TSRA OVER ERN MS. THE REST OF FORECAST WILL REMAIN IN TACT FOR NOW./40/ && .AVIATION...MVFR CEILINGS CONTINUE AT JUST ABOUT ALL OF THE SITES... CONDITIONS WILL IMPROVE TO BROKEN CLOUD 3-4K FEET BY 20Z HOWEVER A FEW SHRA COULD START DEVELOPING BY THAT TIME ACROSS NRN HALF OF CWFA. EXPECT VFR WILL FINALLY PREVAIL AND PERSIST FOR CENTRAL AND SRN PORTIONS THROUGH THE REMAINDER OF AFTERNOON AND EVENING. LOOK FOR SHRA/TSRA TO INCREASE GENERALLY NE OF A CLEVELAND-GREENWOOD-MACON LINE 20-24Z AS AR CONVECTION BUILDS SEWD. MOST OF THESE STORMS SHOULD EXIT BY 03Z TONIGHT LEAVING MVFR VISIBILITIES/PATCHY CEILINGS LATE TONIGHT./40/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 91 71 91 72 / 21 13 10 10 MERIDIAN 90 69 91 70 / 29 29 10 10 VICKSBURG 92 72 92 72 / 22 13 10 11 HATTIESBURG 92 71 91 72 / 25 29 10 16 NATCHEZ 91 71 91 71 / 19 13 10 17 GREENVILLE 92 71 92 72 / 37 13 10 8 GREENWOOD 92 69 92 72 / 53 13 10 8 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, May 24, 2:44 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT SAT MAY 24 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 244 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SUNDAY ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING...MAINLY ACROSS THE HIGHWAY 82 CORRIDOR EAST OF THE MISSISSIPPI RIVER BEFORE 9 PM. THE PRIMARY RISK FROM THE MOST INTENSE STORMS WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS OF 50 MPH AND POSSIBLY SMALL HAIL ALONG WITH BRIEF VERY HEAVY DOWNPOURS. THE COMBINATION OF DAYTIME HEAT AND HIGHER MOISTURE LEVELS WILL FUEL AN UNSTABLE ATMOSPHERE LEADING TO THE STRONGER STORMS WHICH SHOULD ALL DIMINISH LATER IN THE EVENING. OVERALL...THUNDERSTORMS SHOULD BE FEWER AND LESS INTENSE ON SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
In the hours before
Special weather statement, May 24, 2:15 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 215 PM CDT SAT MAY 24 2008 MSZ018-019-025-242000- BOLIVAR MS-SUNFLOWER MS-LEFLORE MS- 215 PM CDT SAT MAY 24 2008 ...STRONG THUNDERSTORM MOVING SOUTHEAST TOWARD PARCHMAN/ROME AREAS... A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED 4 MILES NORTHWEST OF ROME AT 215 PM CDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM COULD AFFECT THE PARCHMAN AREA AS WELL BY 235 PM WITH DANGEROUS CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...GUSTY WINDS TO 40 MPH AND BRIEF HEAVY RAINS UP TO ONE HALF INCH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN BOLIVAR...LEFLORE AND SUNFLOWER COUNTIES...INCLUDING THE CITIES OF DREW...PARCHMAN AND RULEVILLE...SHOULD MONITOR THIS STORM CLOSELY. 40
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 42 min |
| May 24, 5:19 PM CDT | Flash Flood Warning | JAN | Bolivar, Washington | 52 min |
| May 24, 5:31 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 29 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 47 min |
| May 24, 6:35 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 40 min |
| May 24, 6:45 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 45 min |
| May 24, 6:57 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.